Our Mom Is 81 And Often Is Dizzy When She Stands. She Says It’s All The Medicine She Takes. How Can We Determine If It’s The Pills Causing This?

Your mom likely has what’s called ‘orthostatic hypotension’ [OH]; meaning, the blood pressure [BP] drops when going from a laying position to standing. 
A BP reading includes two numbers:  systolic, is the top one; diastolic, is the bottom.  Usually, when you stand, your systolic BP [SBP] will drop about 5 points and your diastolic BP [DBP] will rise about 5 points.  If both drop more than 10%, the blood flow to your brain is reduced and you can experience dizziness, unsteadiness, falling, and even fainting.


The older we get, the higher the risk of OH:  about 18% of people over 65 will experience it; if you are in hospital, up to 60% will have it [because they often have an infection or surgery and receive drugs which tend to drop the BP]!  It is especially more common after a meal, leading to an increase risk of falling and fractured hips!  (Digesting food increases blood flow to the gut to carry the digested nutrients to the liver, reducing blood flow to the rest of the body.)  Thus, it’s important to follow grandma’s advice – sit awhile after eating and chew the fat!
As we age, our blood vessels become stiffer and we need a higher BP to compensate.  Blood pressure studies have focused on the middle-aged who need to have lower values, and so the recommended maximum of 140/90 for that group may not be best for seniors.
National guidelines now recommend 150/90 for those over 65 years, not 140/90.  Some gerontologists suggest 160/90 would be even more appropriate.  The top number [systolic] is more important for seniors, whereas the bottom number [diastolic] is more significant for younger people.
Seniors should have their BP checked only after resting a few minutes and ideally in both sitting and standing positions if having any symptoms or changing drugs; a reading only while laying down can be misleading, especially in those who have a hypertension diagnosis – then it becomes difficult to manage sometimes when the pressure is really high in that position and drops significantly when they stand!
So for your mom, have her BP checked in all three positions:  from laying, to sitting, to standing.   If the systolic number drops more than 10% [for example, from 130 down to 115] and she feels ‘light-headed’ or dizzy, then ask her doctor to review all her meds—some BP meds (especially the calcium channel group, such as amlodipine [Norvasc]), and several not specifically for BP, may cause OH.  Also, he can look for causes unrelated to medication for her drop in pressure.
(use the “six questions” guide I described in the July 30/13 article, to help decide which drugs could be stopped.)